Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 16, 2018, 2:26 PM MDT for 10 counties in Montana; 5 counties in Idaho. It took effect at Aug 17, 2018, 12:00 PM MDT. It was in force for 15 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 2:26 PM MDT (20:26 UTC)
- In effect from
- Aug 17, 2018, 12:00 PM MDT
- Expired
- Aug 18, 2018, 3:21 AM MDT
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:47 PM MDT | TSTM WND GST 46 | Brenner Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM BRENNER RAWS. MESONET STATION BRRM8, BRENNER RAWS. |
| Aug 17, 4:40 PM MDT | TSTM WND GST 40 | Monida Pass Mdt, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM MONIDA PASS MDT. MESONET STATION MTMQM, MONIDA PASS MDT. |
| Aug 17, 4:58 PM MDT | TSTM WND GST 43 | Dillon Airport, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM DILLON AIRPORT. ASOS STATION DLN, DILLON AIRPORT. |
| Aug 17, 4:59 PM MDT | TSTM WND GST 43 | Antelope Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ANTELOPE RAWS. MESONET STATION LMRM8, ANTELOPE RAWS. |
| Aug 17, 5:35 PM MDT | TSTM WND GST 44 | Ennis Big Sky Awos, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS BIG SKY AWOS. AWOS STATION EKS, ENNIS BIG SKY AWOS. |
| Aug 17, 6:02 PM MDT | TSTM WND GST 37 | Red Rock Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM RED ROCK RAWS. MESONET STATION RRDM8, RED ROCK RAWS. |
| Aug 17, 6:16 PM MDT | TSTM WND GST 41 | Ennis Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS RAWS. MESONET STATION ENNM8, ENNIS RAWS. |
| Aug 17, 6:16 PM MDT | TSTM WND GST 42 | Wise River Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM WISE RIVER RAWS. MESONET STATION WRSM8, WISE RIVER RAWS. |
| Aug 17, 6:20 PM MDT | TSTM WND GST 40 | Helena Ap Asos, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM HELENA AP ASOS. ASOS STATION HLN, HELENA AP ASOS. |
| Aug 17, 6:29 PM MDT | TSTM WND GST 39 | 2 Nw Helena Cwop, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 NW HELENA CWOP. MESONET STATION E3848, 2 NW HELENA CWOP. |
| Aug 17, 6:50 PM MDT | HAIL 0.25 | 7 Wsw Helena, MT | PEA AND DIME SIZED HAIL REPORTED AT COLORADO GULCH. |
| Aug 17, 8:45 PM MDT | HAIL 0.5 | 11 Sse Orogrande, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3215 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504 WWUS85 KMSO 162026 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 226 PM MDT Thu Aug 16 2018 MTZ109-172030- /O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/ /O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/ /O.CON.KMSO.FW.A.0005.000000T0000Z-180817T0600Z/ Bitterroot- 226 PM MDT Thu Aug 16 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: Isolated dry thunderstorms with brief gusty winds are possible Thursday. On Friday afternoon and evening, there is a better chance for more widespread, dry and wet thunderstorms. These storms will be capable of producing frequent lightning, and erratic wind gusts to 40 mph. Also there is a possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$ MTZ110-172030- /O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/ /O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/ /O.CON.KMSO.FW.A.0005.000000T0000Z-180817T0600Z/ Deerlodge/West Beaverhead- 226 PM MDT Thu Aug 16 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). * Impacts: Isolated dry thunderstorms with brief gusty winds are possible Thursday. On Friday afternoon and evening, there is a better chance for more widespread, dry and wet thunderstorms. These storms will be capable of producing frequent lightning, and erratic wind gusts to 40 mph. Also to note will be the possibility of sudden wind shifts far from storm activity due to prolonged outflows. && $$ IDZ102-103-172030- /O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/ /O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 126 PM PDT Thu Aug 16 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). * Impacts: A mixture of dry and wet thunderstorms are possible by Friday afternoon through the evening. These storms will be capable of producing frequent lightning and erratic wind gusts to 40 mph. Also to note will be the possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$ MTZ108-111-172030- /O.UPG.KMSO.FW.A.0006.180817T1800Z-180818T0600Z/ /O.NEW.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/ East Lolo-East Beaverhead- 226 PM MDT Thu Aug 16 2018 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 108 (East Lolo). Fire Zone 111 (East Beaverhead). * Impacts: A mixture of dry and wet thunderstorms are possible by late Friday afternoon through the evening. These storms will be capable of producing frequent lightning and erratic wind gusts to 40 mph. Also to note will be the possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$
3 follow-up statements
117 WWUS85 KMSO 170413 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1013 PM MDT Thu Aug 16 2018 MTZ109-110-180415- /O.CAN.KMSO.FW.A.0005.000000T0000Z-180817T0600Z/ /O.CON.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/ Bitterroot-Deerlodge/West Beaverhead- 1013 PM MDT Thu Aug 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Missoula has cancelled the Fire Weather Watch. * Affected area: Fire Zone 109 (Bitterroot). Fire Zone 110 (Deerlodge/West Beaverhead). * Impacts: Isolated dry thunderstorms with brief gusty winds are possible Thursday. On Friday afternoon and evening, there is a better chance for more widespread, dry and wet thunderstorms. These storms will be capable of producing frequent lightning, and erratic wind gusts to 40 mph. Also there is a possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$ IDZ102-103-180415- /O.CON.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 913 PM PDT Thu Aug 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). * Impacts: A mixture of dry and wet thunderstorms are possible by Friday afternoon through the evening. These storms will be capable of producing frequent lightning and erratic wind gusts to 40 mph. Also to note will be the possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$ MTZ108-111-180415- /O.CON.KMSO.FW.W.0006.180817T1800Z-180818T0600Z/ East Lolo-East Beaverhead- 1013 PM MDT Thu Aug 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... * Affected area: Fire Zone 108 (East Lolo). Fire Zone 111 (East Beaverhead). * Impacts: A mixture of dry and wet thunderstorms are possible by late Friday afternoon through the evening. These storms will be capable of producing frequent lightning and erratic wind gusts to 40 mph. Also to note will be the possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$
926 WWUS85 KMSO 180556 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1156 PM MDT Fri Aug 17 2018 IDZ102-103-181200- /O.EXT.KMSO.FW.W.0006.000000T0000Z-180818T1200Z/ Palouse/Hells Canyon-Clearwater/Nez Perce- 1056 PM PDT Fri Aug 17 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT SATURDAY... * Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 103 (Clearwater/Nez Perce). * Impacts: A mixture of dry and wet thunderstorms are possible early Saturday morning. These storms will be capable of producing frequent lightning and erratic wind gusts to 40 mph. Also to note will be the possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$ MTZ108>111-181200- /O.EXT.KMSO.FW.W.0006.000000T0000Z-180818T1200Z/ East Lolo-Bitterroot-Deerlodge/West Beaverhead-East Beaverhead- 1156 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 AM MDT SATURDAY... * Affected area: Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: A mixture of dry and wet thunderstorms are possible through early Saturday morning. These storms will be capable of producing frequent lightning and erratic wind gusts to 40 mph. Also to note will be the possibility of sudden wind shifts far from storm activity due to thunderstorm outflow. && $$
559 WWUS85 KMSO 180921 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 321 AM MDT Sat Aug 18 2018 IDZ102-103-MTZ108>111-181030- /O.CAN.KMSO.FW.W.0006.000000T0000Z-180818T1200Z/ Palouse/Hells Canyon-Clearwater/Nez Perce-East Lolo-Bitterroot- Deerlodge/West Beaverhead-East Beaverhead- 321 AM MDT Sat Aug 18 2018 /221 AM PDT Sat Aug 18 2018/ ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. Showers continue to move through west central and southwest Montana, but the lightning activity has decreased significantly from earlier this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:58 AM MDT, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 16, 3:58 AM MDT, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
358 AM MDT Thu Aug 16 2018
.DISCUSSION...The ridge of high pressure will continue to be the
dominant feature over the Northern Rockies for one more day.
Temperatures will once again warm to above normal readings with
most locations being in the upper 80s to mid 90s. A plume of
monsoonal moisture appears to make its way into the region later
today. This moisture has the potential of producing a few showers
and thunderstorms across portions of north central Idaho and
southwest Montana. Any storms that do develop could create gusty
and erratic winds.
The models are still on track of a shortwave trough swinging
through the Northern Rockies Friday into Saturday. This feature
will cause an increase in convection especial for locations south
of the I-90 corridor. The moisture feed associated with this
disturbance will be fairly hefty, so these storms have the
potential of producing moderate to heavy rainfall. Temperatures
will only cool a few degrees on Friday, but should be back to
seasonal readings by Saturday.
A weak disturbance sliding southward out of British Columbia and
Alberta Canada will aide in the development of scattered showers
and isolated thunderstorms Sunday and Monday. Shower and storm
development will be mainly tied to the higher terrain, with the
Continental Divide seeing the best potential for showers and
storms. Seasonal temperatures are expected Sunday through early
next week, with western Montana valleys reaching into the low to
mid 80s and north central Idaho valleys reaching into the low to
mid 90s. The Northern Rockies will begin a drying and slight
warming trend Tuesday onward as high pressure redevelops.
&&
.AVIATION...The ridge of high pressure will persist for another 24
hours which will mean another day of widespread haze and impactful
smoke across the region. A plume of monsoonal moisture will make
its way into the northern Rockies later today producing a few
showers and thunderstorms. KSMN and KBTM appear to have the best
chance of being impacted by this convection this
afternoon/evening. Any storms that develop today will have the
potential of gusty and erratic winds.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from 2 PM MDT this afternoon through this
evening Bitterroot...Deerlodge/West Beaverhead.
Fire Weather Watch from Friday afternoon through Friday evening
Bitterroot...Deerlodge/West Beaverhead...East Beaverhead...
East Lolo.
ID...Fire Weather Watch from Friday morning through Friday evening
Clearwater/Nez Perce...Palouse/Hells Canyon.
&&Nearby
Red Flag Warnings in Montana, 2018Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.